I had Crystalens surgery 4 months ago. About 6 weeks ago my surgeon did a YAG on my right eye. I now see "starbursts" at night when I look at street lights, car lights, etc. My doctor said it's because the lens were not big enough to cover the whole eye and she would "fix" it next week. I talked to my optomotrist (sp?) and he said the reason for the starbursts was because she didn't measure my eye correctly before surgery. Could this be true? And if so, can she really fix it...meaning do something so I don't see them anymore while night driving? I see the sunbursts in a complete circle.
Also, did the YAG have anything to do with this? She is going to do LASIK on my left eye because a film developed over my lens. Is a YAG and LASIK the same thing?
I do not believe your optometrist. What you are seeing is "dysphotopsia" or unwanted light reflexes. They are very common with multifocal IOLs, over a period of months they tend to go away but at one year about 10% of people still have them. They are most common with the ReZoom IOL.
I would ask your surgeon about it, if not comfortable get a second opinion.
Use the search feature on this page and also Google to read about "dysphotopsia and multifocal IOLS
I think your optometrist is mistaken, too. Your surgeon's explanation makes more sense to me--at night your pupil becomes larger than the 5 mm Crystalens. Other people who have experienced halos and starbursts with the Crystalens have reported that these symptoms do diminish over time. Are you sure that your surgeon isn't planning on a YAG procedure for your left eye?
Jodie, at this moment in time, I'm not sure what this surgeon is doing. When my husband and I went in to see her last week because of the starbursts, I did not feel well and he did most of the listening.
She completely dilated both eyes and then exaimed each one. She said the left eye had developed a "film" (that's what my husband seems to think she said) over my lens and she was going to remove it with a lasik procedure but first she was going to do something with my right eye (the one that sees the starbursts). She drew me a diagram of why I was seeing the starbursts, which I understood, but right now, today, I have no clue what she intends to do about it next week when I go in to have it treated.
At the same time we were discussing this problem, we were also discussing my previous problem regarding Crystalens and not getting what I paid for. She told me she agrees I should get my money back but is trying to put the blame on Baush & Loomb for the mistake. Her reasoning for this is one of the possible side effects of the antidepressant I am taking is blurred vision. Therefore, according to her thinking, B & L should have put a disclaimer on their product and since they didn't, they are at fault. She gave me the name and telephone number of a B & L Nurse Representative and told me to call her and explain in my own words why I am having all the problems with the Crystalens. I have called three times and left voice mails but no one has returned my calls as of today. I just called my surgeon and left a message to have her call them and get them to call me.
I really do want to talk to the B&L nurse to hear what they have to say. Once I have heard what each side has to say, then I will take whatever steps are necessary to go forward.
To answer your question about the YAG, both my husband and I remember she said she was going to use lasik to remove the film on my left eye. My distance vision in that eye has decreased quite a bit. I have heard of this happening and that it wasn't a big deal and that lasik would zapped it off and things would be back to normal again. I still haven't found out if YAG and LASIK are different names for the same procedure.
Before I left I did ask for a script to get reading glasses for home use. When I got to pick out my glasses, I read the script for the first time and to my dismay, the surgeon wrote down a prescription for both distance and near vision!! Hello!! Aren't we getting my distant vision cleared up in a couple of weeks with the lasik?? My friend, who owns the place, told me to wait for my glasses because I wasn't finished yet with getting everything done that needed to be done with my eyes. Apparently the script my surgeon wrote reflected what her tech found when she examined my eyes when I came into the office last week and before I saw the surgeon/doctor.
I read all the posts on negative dysphotopsia as suggested by Dr. Hagan. After reading both his and Dr. Kutryb comments, I will seriously question what my surgeon is planning on doing to correct it. If it's surgery, I would rather take a wait and see stance. I agree, less surgery the better. I will be happy to have the film on my left eye removed so that my far vision is taken care of, get my correct reading glasses, and then go on from there.
Your surgeon can't be serious about blaming your poor near vision on your antidepressant. That would certainly be a mighty strange medication side effect--blurred near vision, but crisp vision for distance.
According to the data previously made available by Eyeonics, nearly 100% of the Crystalens-50 recipients in the clinical trials were able to read small print in the newspaper without glasses. Yet Dr. Kutryb's research suggested that this IOL provides only about .5 D of near vision, which is about enough to read the headlines only. Somewhere in the archives of this site, it was suggested that some of the data from the clinical trials of the presbyopia-correcting IOLs was fudged. It makes me a lot more skeptical about the glowing reports on the Crystalens-HD recently released by Bausch & Lomb.
Are you sure that your surgeon wasn't talking about a laser procedure (i.e., YAG) to remove the film on your left eye? Maybe she thinks that it will help with the starbursts.
Keep us posted about your progress on this matter. BTW, what was the prescription that your surgeon gave you????
From what I gathered, her argument regarding antidepressants was towards Baush&Loomb - her way of trying to get THEM to cough up the 4 grand. She's said they should have known about the side effects and since they didn't have a disclaimer, it's their fault.
You are probably right about the laser procedure. In a reply to Lonestar9225 (Crystalens Ruined My Life) Dr. Hagan listed 6 different options. I Googled Yag Laser Capsulotomy and that's probably what she means to do. It's the right eye with the starbursts that is my immediate concern since that's coming up next week.
The script reads: Distance - O.D. Spherical -0.25 O.S. Cylindrical +0.25 Axis 135
Near - +2.25
Your surgeon seems to have done a great job with your IOL power calculations. Unfortunately, though, it seems that the Crystalens is providing you with little (nothing?) in terms of near vision. I'm plano for distance with monofocal IOLs and +2.25 for near--same as you.
It's highly unlikely that Bausch & Lomb will contribute to the $4K.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.